Thunderstorm Wind, Curry
- When
- July 3, 2:18 PM MST to 2:21 PM MST
- Where
- Curry County, 0.9 mi NE of (Cvs)cannon Afb
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.390, -103.310
Peak wind gust up to 66 mph at Cannon AFB.
A cluster of thunderstorms that developed over eastern New Mexico during the late afternoon hours strengthened as it moved eastward into deeper moisture near the Texas state line. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A cluster of thunderstorms that developed over eastern New Mexico during the late afternoon hours strengthened as it moved eastward into deeper moisture near the Texas state line. Several strong thunderstorms shifting east along the U.S. Highway 60 corridor produced heavy rainfall and strong winds. One of these storms became severe as it approached the Clovis area and produced a wind gust to 66 mph at Cannon Air Force Base and a brief tornado north of Clovis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 10:59 AM MST, 3 hours 19 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1159 AM MDT Mon Jul 3 2017 .AVIATION... 18Z TAF CYCLE Drier air continues to work into New Mexico, and this will limit thunderstorm coverage further. Still some modest mid level moisture could lead to a few high-based showers or storms producing very little rainfall with very gusty downburst winds. This activity would be most likely over the southwestern mountains of New Mexico and perhaps just along the central mountain chain. Farther east into the plains closer to Oklahoma/Texas, a few better-organized storms will be possible with downpours temporarily reducing ceilings/visibility along with the potential for hail and gusty downburst winds. This activity in the east should remain very sparse and isolated in nature. Otherwise VFR conditions will prevail with light to moderate breezes. 52 && .PREV DISCUSSION...326 AM MDT Mon Jul 3 2017... .SYNOPSIS... The upper high will build northward during the week. Storm activity will initially be on the lighter side and favor southern and eastern areas through Tuesday. Temperatures will gradually warm early this week. Moisture values will rise starting on Wednesday and last into the weekend. The added moisture will fuel an expansion of showers and thunderstorms favoring western and central areas. && .DISCUSSION... Just some cosmetic changes to the gridded forecast. Forecast trends remain the same...initial drier scenario impacting western areas through Tuesday. Hit and miss storms across the east and south. Models continue to show a cluster of storms developing across NE areas Tue afternoon and trending south/eastward during the overnight hours. Drier storms today although a marginal risk of severe based on latest SPC outlook across the far east. An overall moistening trend is expected as the upper high builds northward over the greater Four Corners region Wednesday through the weekend. Thunderstorm coverage will increase and tend to favor western and central areas based on the steering flow and a mid level dry intrusion. The GFS and ECMWF have a little different depiction of the dry intrusion. Decided to go with the more bullish GFS in terms of storm coverage. Either way...eastern areas look to be on the drier and warmer side during this period. 50 && .FIRE WEATHER... A few light showers persist early this morning over the eastern half of the state as a surface/outflow continued to sag south and westward over the eastern plains. Drier air as depicted in the current satellite imagery, is expected to progress into the west and central during the day today, with the best shot for spotty wetting rainfall over the southwest, Sangre de Cristo and south central mountains as well as portions of the northeast highlands and eastern plains. High temperatures today will be within a few degrees of average. High Haines will be widespread over the region with excellent vent rates. Minimum humidities will trend downward with single digit humidities over the Northwest Plateau and portions of the west central and Rio Grande Valley. Cell motion will be mostly to the east and southeast today and may trend more north to south tonight. Poor overnight humidity recovery tonight portions of the northwest, west central and Rio Grande Valley. The upper high center will continue to slowly shift west and then northward this week, with the center of circulation near the Four Corners on Wednesday. Single digit minimum humidities will again develop for many areas along the Rio Grande Valley westward Tuesday. It now appears as if the moisture slosh may resume a day or so earlier, with convection over the northeast strengthening as it moves into the east central Tuesday evening. An east to west low level gradient develops Tuesday night, shoving a moist east wind into the Rio Grande Valley. Despite the slosh, poor overnight humidity recoveries will continue west of the RGV Tuesday night. Cell motion will transition to a northeast to southwest direction Wednesday and persist through the end of the work week. Humidities will slowly increase day by day. Chances for wetting thunderstorm rains become focused over the central mt chain and over the western mountains Thursday through Friday. Mixing heights to decrease somewhat, as will vent rates, but they remain at least good for the majority of the forecast area. The higher Haines values will retreat and be confined to the northwest third to half of the forecast area. High temperatures will remain a few degrees of normal. The upper high center may shift to our northeast by mid July, allowing deeper moisture to seep into the circulation and impacting at least portions of New Mexico. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 444 AM MDT Mon Jul 3 2017 NMZ501>540-041100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 444 AM MDT Mon Jul 3 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across the eastern third of the plains this afternoon to early evening. Strong downdraft winds and large hail will be associated with some of the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cluster of strong storms is expected to develop Tuesday afternoon across the northeast third and eventually impact the east central and southeast plains during the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the eastern third this afternoon to early evening due to isolated severe storms. 50
Special Weather Statement National Weather Service Albuquerque NM 149 PM MDT MON JUL 3 2017 NMZ531-032015- Harding County- 149 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Mosquero, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Harding County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3574 10389 3591 10380 3582 10340 3557 10353 TIME...MOT...LOC 1949Z 292DEG 20KT 3580 10377 54
Special Weather Statement National Weather Service Albuquerque NM 206 PM MDT MON JUL 3 2017 NMZ531-032030- Harding County- 206 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL 230 PM MDT... At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near Bueyeros, or 17 miles northeast of Mosquero, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bueyeros and Rosebud. && LAT...LON 3582 10340 3592 10384 3606 10382 3605 10336 TIME...MOT...LOC 2005Z 282DEG 14KT 3597 10375 Shoemake
Special Weather Statement National Weather Service Albuquerque NM 236 PM MDT MON JUL 3 2017 NMZ530-531-534-032115- Union County-Harding County-Quay County- 236 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING... NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 315 PM MDT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Bueyeros, or 20 miles west of Amistad, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amistad and Rosebud. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3578 10365 3599 10351 3593 10305 3555 10323 TIME...MOT...LOC 2035Z 292DEG 20KT 3585 10351 54
Special Weather Statement National Weather Service Albuquerque NM 254 PM MDT MON JUL 3 2017 NMZ536>538-032130- Roosevelt County-Chaves County Plains-De Baca County- 254 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT... SOUTHEASTERN DE BACA AND NORTHERN CHAVES COUNTIES UNTIL 330 PM MDT... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Taiban, or 20 miles southeast of Fort Sumner, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Roosevelt...southeastern De Baca and northern Chaves Counties. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3415 10418 3433 10409 3422 10364 3397 10376 TIME...MOT...LOC 2054Z 292DEG 10KT 3422 10406 54
The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Peak wind gust up to 66 mph at Cannon AFB.
A well developed landspout tornado touched down near SR-209 and C.R. 32 and remained on the ground for 15 minutes. No damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyThe tornado archive for New Mexico, 2017Warnings in New Mexico, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701951, 701952.